Winter Storm, Otoe
- When
- January 21, 6:00 PM CST to January 23, 3:00 AM CST
- Where
- Otoe forecast zone
- Reported by
- Public
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
The public reported snowfall up to 7.7 inches.
A winter storm brought mixed precipitation to the area, with some minor ice accumulations and several inches of snow to southeast Nebraska and southwest Iowa. A winter weather advisory was issued for all areas.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A winter storm brought mixed precipitation to the area, with some minor ice accumulations and several inches of snow to southeast Nebraska and southwest Iowa. A winter weather advisory was issued for all areas. Highest snowfall amounts ranged from 6 to 8.5 inches, generally higher than expected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 21, 4:50 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
450 PM CST Mon Jan 21 2019
.SHORT TERM...(Tonight through Thursday)
Issued at 400 PM CST Mon Jan 21 2019
At 4 PM, the shortwave trough that will impact our region over the
next 36 hours was progressing through the Central Rockies.
Returning southerly flow ahead of a developing lee trough, was
producing gusty southeast winds this afternoon. Occasional gusts
to 35 mph were reported in far southeast Nebraska southern Iowa. A
few light flurries occurred early this morning/afternoon, however
non were present in the observations at 4 PM.
The low level stratus deck is expected to increase in depth
tonight as a low level jet brings moisture streaming northward.
Forecast soundings overnight favor mainly supercooled water as
opposed to dendritic growth, resulting in a forecast of increasing
freezing drizzle as the night progresses. The best potential for
freezing drizzle should be in central Nebraska this evening,
before it spreads into eastern Nebraska early Tuesday morning.
Travel conditions are expected to go down hill very quickly once
drizzle begins, with surface temperatures in the 20s helping any
droplets freeze on contact. Total ice accumulations of a trace to
0.20 inches are possible. Highest ice amounts over central and
northeast Nebraska.
Freezing drizzle should transition to snow in northeast Nebraska
around day break Tuesday, with the drizzle/snow line moving slowly
southward through the afternoon. Precipitation type will most
likely still be freezing drizzle for the morning commute in
Lincoln and Omaha. Heaviest snow amounts should occur from
northeast Nebraska into central Iowa with 2-4 inches totals
expected (isolated higher amounts possible). The going forecast
continues to favor the GFS/Canadian (and their derivatives), with
the slower and further south ECMWF deterministic run continuing
to be an outlier as of 12Z model runs.
Winds will become northwesterly, and increase in strength through
the day on Tuesday as a surface low tracks along the KS/NE
border, pulling a strong cold front through the region. Behind the
front winds are expected to gust to around 35 mph, leading to
areas of blowing snow, and sending wind chills tumbling to around
zero degrees.
Any remaining precipitation should exit the region by midnight
Tuesday night, as the storm system pulls rapidly east. A deep
trough will bring prevailing northwest flow in its wake, helping
to keep temperatures cold and likely bring another shot of Arctic
air by Thursday.
.LONG TERM...(Thursday night through Monday)
Issued at 400 PM CST Mon Jan 21 2019
The long range forecast continues to favor a deep longwave trough
over the eastern two thirds of the CONUS through early next week.
This will keep temperatures below (to well below) seasonal
averages for the foreseeable future. A few weak shortwaves could
periodically rotate through the larger longwave trough, however
the timing and location of these is difficult to determine at this
time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1203 PM CST Mon Jan 21 2019
Some flurries with today with MVFR ceilings and visibilities at
all three sites. Later this afternoon and evening, looking for a
wintry mix freezing drizzle/fog/snow/sleet to develop with
increasing low level moisture and storm system affecting the local
area. MVFR/IFR conditions prevail with LIFR conditions possible as
the precipitation turns to snow with blowing snow. Southeast winds
15 to 25kts with gust 25 to 35kts becoming northwest at those
speeds from the north Tuesday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 9 PM CST Tuesday for NEZ015-033-
034-044-045-051>053-066>068-090.
Winter Weather Advisory from 6 AM to 9 PM CST Tuesday for
NEZ091>093.
Winter Weather Advisory until 6 PM CST Tuesday for NEZ030-042-
050-065.
Winter Weather Advisory until 6 PM CST Tuesday for NEZ011-012-
016>018-031-032-043-078-088-089.
IA...Winter Weather Advisory until 9 PM CST Tuesday for IAZ043-055-
056-069-079-080-090-091.
&&
SHORT TERM...Albright
LONG TERM...Albright
AVIATION...ZapotocnyHazardous Weather Outlook National Weather Service Omaha/Valley NE 508 PM CST Mon Jan 21 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-221315- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 508 PM CST Mon Jan 21 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday A Winter Weather Advisory is in effect for portions of eastern Nebraska and southwest Iowa through Tuesday. Areas of freezing drizzle developing overnight. Ice accumulations of a trace to two tenths of an inch possible on exposed surfaces an roadways. Ice is expected to lead to hazardous travel conditions for the morning commute, with impacts possible for both the Omaha and Lincoln metros. Ice will slowly transition to snow from north to south Tuesday morning into Tuesday afternoon. Total snow accumulations of 1 to 4 inches possible, with the highest totals in northeast Nebraska. Winds gusting to 35 mph will lead to areas of blowing snow and wind chills near zero Tuesday afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Another Arctic cold front will push through the region Wednesday night into Thursday, bringing with it breezy winds, sub zero winds chills and a slight chance for light snow. A second round of light snow showers is possible Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report ice and snowfall amounts to the National Weather Service in Omaha. Nebraska. Albright
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
The public reported snowfall up to 7.7 inches.
Coop observer reported snowfall up to 7 inches.
Coop observer and the public reported snowfall 6 to 7 inches.
Coop observer and the public reported snowfall 6 to 8 inches.
The public reported snowfall of 2 to 7 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801486, 801487, 801488, 801489, 801490.